Alert archive / Kansas / High Wind Watches in 2020

High Wind Watch 2, NWS Topeka, KS

June 8, 202023 counties in Kansas

NWS Topeka, KS issued this high wind watch at Jun 8, 2020, 3:40 PM CDT for 23 counties in Kansas. It took effect at Jun 9, 2020, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 3:40 PM CDT (20:40 UTC)
In effect from
Jun 9, 2020, 4:00 PM CDT
Expired
Jun 9, 2020, 3:31 AM CDT
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS73 KTOP 082040
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
340 PM CDT Mon Jun 8 2020

KSZ008-009-020>022-034>037-091000-
/O.NEW.KTOP.HW.A.0002.200609T2100Z-200610T1200Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, and Council Grove
340 PM CDT Mon Jun 8 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

The National Weather Service in Topeka has issued a High Wind
Watch, which is in effect from Tuesday afternoon through
Wednesday morning. 

* TIMING...Strong winds will overspread the area from west to east
  during the late afternoon and evening hours on Tuesday. Winds
  speeds will begin to decrease from west to east near sunrise
  Wednesday. 

* WINDS...Northwest winds sustained at 30 to 40 MPH with gusts up
  to 60 MPH.

* IMPACTS...These strong winds may result in tree and structural
  damage along with power outages. In addition, difficult travel 
  conditions are likely, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-091000-
/O.NEW.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, 
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
340 PM CDT Mon Jun 8 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Topeka has issued a High Wind
Watch, which is in effect from Tuesday evening through Wednesday
morning. 

* TIMING...Strong winds will overspread the area from west to east
  during the evening hours on Tuesday. Winds speeds will begin to
  decrease from west to east near sunrise Wednesday. 

* WINDS...Northwest winds sustained at 30 to 40 MPH with gusts up
  to 60 MPH.

* IMPACTS...These strong winds may result in tree and structural
  damage along with power outages. In addition, difficult travel
  conditions are likely, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
084 
WWUS73 KTOP 090831
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
331 AM CDT Tue Jun 9 2020

KSZ008-009-020>022-034>037-092100-
/O.UPG.KTOP.HW.A.0002.200609T2100Z-200610T1200Z/
/O.NEW.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, and Council Grove
331 AM CDT Tue Jun 9 2020

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph are
  expected.

* WHERE...Republic, Washington, Cloud, Clay, Riley, Ottawa, 
  Dickinson, Geary and Morris Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel will be dangerous
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure any outdoor objects that could be thrown around by the
wind. If possible, remain in the lower levels of your home during
the windstorm, and avoid windows. Use caution if you must drive.

&&

$$

KSZ010-092100-
/O.UPG.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/
/O.NEW.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/
Marshall-
Including the cities of Marysville, Blue Rapids, and Frankfort
331 AM CDT Tue Jun 9 2020

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph are 
  expected.

* WHERE...Marshall County.

* WHEN...From 7 PM this evening to 7 AM CDT Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel will be dangerous
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure any outdoor objects that could be thrown around by the 
wind. If possible, remain in the lower levels of your home during
the windstorm, and avoid windows. Use caution if you must drive.

&&

$$

KSZ011-012-023-024-026-038>040-054>056-058-059-092100-
/O.UPG.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/
/O.NEW.KTOP.WI.Y.0008.200610T0600Z-200610T1700Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
331 AM CDT Tue Jun 9 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph are
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From 1 AM to noon CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Wolters

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 12:26 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 12:26 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1226 PM CDT Mon Jun 8 2020

.SYNOPSIS...
Issued at 310 AM CDT Mon Jun 8 2020

08Z water vapor imagery showed an upper trough over the inter-
mountain west while Cristobal moves inland over the lower MS river
valley. Weak mid level ridging remained over eastern KS. At the
surface, observations showed a trough of low pressure extending
from the central high plains into the northern plains. Relatively
high surface pressure was noted from the mid MS river valley
ridging into central OK.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Mon Jun 8 2020

For today and tonight, the forecast keeps the weather dry for
most of the forecast area. Weak upper ridging is expected to limit
any forcing for vertical motion once again today. Then the model
consensus shows the deep layer moisture with Cristobal moving
north through MO while dryer air remains over KS. Back west,
models have trended slower with the overall progression of the
upper trough, keeping the dynamics just west of the forecast area
for much of the night. So in general think the bulk of the night
time hours will remain dry. Models do not show much change in
airmass for today. So think highs will again be in the lower to
middle 90s. The one wrench may be increasing clouds over east
central KS with Cristobal moving north. Lows tonight should remain
mild due to a warm moist airmass remaining in place. Think lows
will range from 70 to the lower 70s.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 AM CDT Mon Jun 8 2020

Uncertainty in the forecast increases for Tuesday and Tuesday
night as the GFS insists on being much quicker with the upper
trough than any of the other guidance suggests. On the other hand,
the NAM looks like it could be a little slow wrapping up a
surface low near the NEB/KS state line. Consequently think the
ECMWF and Canadian solutions are the better guidance to follow for
timing the front. The concern is for a narrow corridor of
instability advecting northwest into north central KS as a surface
low develops Tuesday afternoon. Deep layer shear is progged to
improve as the upper shortwave approached and low level hodographs
are forecast to improve as surface winds back ahead of an
occluding boundary lifting north. So there remains some potential
for supercell thunderstorms, mainly across north central and
northeast KS Tuesday afternoon. In addition to large hail and
damaging winds, there could be a tornado or two if storms form as
the models suggest. The window for severe storms looks to be short
lived as instability quickly lifts north and lapse rates shallow
up beneath the upper low. Confidence in the forecast remains below
normal given the spread in model solutions. Highs Tuesday could
be tricky depending on when the boundary moves through. For now
thinking a slower timing for the front, have highs ranging from
the upper 70s around CNK to near 90 over east central KS. With
cold air advection developing Tuesday night, lows are expected to
fall back into the 50s.

Wednesday through Sunday looks to be dry as mid level ridging
redevelops. The GFS continues to look like a cool outlier for temps
through the end of the week and into the weekend as it holds onto a
stronger upper trough over the Great Lakes. Since it doesn't have
much support from other guidance, have leaned more towards the ECMWF
with highs back around 90 by the end of the forecast. The spread in
temps from the national blend of models continues to be about 15 to
20 degrees. So if the ECMWF does prove to be a better solution,
highs may be underdone for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1224 PM CDT Mon Jun 8 2020

VFR conditions are expected through the TAF period. South to
southeasterly winds will remain at 10-15 kt with occasional gusts
near 20 kts through 01Z. Winds will decrease to 7-10 kts
thereafter. Gusts may need to be reintroduced at MHK by mid-
morning Tuesday in subsequent outlooks.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Baerg
Hazardous weather outlook, Jun 8, 4:23 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
423 AM CDT Mon Jun 8 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-090930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
423 AM CDT Mon Jun 8 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for severe thunderstorms Tuesday afternoon
across all of the area, but better chances for severe weather
looks to be across north central and northeast Kansas or generally
north of Interstate 70. There is a narrow window where ingredients
could come together for supercell thunderstorms with large hail
and damaging winds. There may also be a tornado or two if things
come together at the right time. This window is most likely to be
in the late afternoon to early evening. There remains some
uncertainty with the forecast and it is also possible
thunderstorms fail to develop. So keep an eye to the sky Tuesday
afternoon and check back for updates to the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

Nearby

High Wind Watches in Kansas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.